Alert archive / Texas / Tornado Warnings in 2001

Tornado Warning 14, NWS Fort Worth, TX

October 12, 2001Denton County, Texas

NWS Fort Worth, TX issued this tornado warning at Oct 12, 2001, 8:12 PM CDT for Denton County, Texas. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 12, 2001, 8:12 PM CDT (01:12 UTC)
Expired
Oct 12, 2001, 8:45 PM CDT
In force
33 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 81 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 8:30 PM CDTThunderstorm WindFrisco, TXPower lines were blown down between Highway 121 and Frisco. One mobile home was unroofed and several others damaged. One carport was destroyed and several homes were damaged by blown down trees.
Oct 12, 8:30 PM CDTThunderstorm Wind 52 ERio Vista, TXLarge tree limbs were blown onto FM 1220 by high winds.
Oct 12, 8:45 PM CDTThunderstorm Wind 52 EArlington, TXLarge tree limbs were blown off trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 12, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3184 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3184 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
3.7
Supercell composite
13.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WFUS54 KFWD 130113
TORFTW
TXC121-130145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
812 PM CDT FRI OCT 12 2001

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  DENTON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 845 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  TORNADIC THUNDERSTORM 10 MILES NORTHWEST OF KRUM...MOVING NORTHEAST
  AT 20 MPH. THIS STORM HAS PRODUCED SIGNIFICANT DAMAGE IN DECATUR.
  ANOTHER TORNADIC THUNDERSTORM WAS JUST NORTH OF LEWISVILLE MOVING  
  NORTHEAST AT 20 MPH

TAKE COVER IN A BASEMENT...OR ON THE LOWEST FLOOR OF YOUR HOME IN AN
INTERIOR CLOSET OR BATHROOM. USE BLANKETS OR PILLOWS FOR COVER.

LAT...LON 3341 9738 3324 9735 3299 9680 3338 9685
          3343 9714

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Oct 12, 5:15 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Oct 12, 5:15 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD THE AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
515 PM CDT FRI OCT 12 2001

AVIATION DISCUSSION...
THE DEVELOPING LINE OF THUNDERSTORMS THAT EXTENDED FROM WICHITA
FALLS TO BROWNWOOD LINE AT 515 PM...WILL SWEEP EAST THIS EVENING
AFFECTING THE METROPLEX AIRPORTS BETWEEN 1 AND 5Z...AND THE WACO
AREA BETWEEN 3 AND 7Z. THE WINDS HAVE BEEN BACKING THIS AFTERNOON...
AND SHOULD REMAIN SOUTHEAST UNTIL THE THUNDERSTORMS APPROACH.
THE WIND WILL SHIFT TO THE NORTHWEST BEHIND THE THUNDERSTORMS.
EXPECT TO SEE CLOUDS/PRECIPITATION BEHIND THE FRONT SO EVEN
THROUGH THERE MAY BE SOME VFR CEILINGS IMMEDIATELY BEHIND THE
STORMS...MVFR CONDITIONS WILL RETURN.  58

POTENTIAL FOR SEVERE THUNDERSTORMS THIS EVENING STILL LOOKS PRETTY
GOOD AS COLD FRONT AND DRY LINE HAVE BEGUN ADVANCING TOWARD N TEXAS.
AS MENTIONED IN PREVIOUS DISCUSSION...CONVECTIVE AND DYNAMIC
PARAMETERS PRETTY FAVORABLE FOR A SIGNIFICANT SEVERE WEATHER
OUTBREAK ACROSS OUR CWA THIS AFTERNOON/EVENING. ONLY REAL QUESTION
REMAINS HOW FAR NORTH WILL THE MOISTURE RETURN FOR SEVERE STORMS ALL
THE WAY TO THE RED RIVER. DEW POINTS HAVE RETURNED TO THE LOWER 60S
IN THE METROPLEX AND THESE WILL ONLY CONTINUE TO RISE ON SOUTHERLY
FLOW AROUND 15KTS. LATEST AWIPS MSAS SHOWS GOOD MOISTURE FLUX
CONVERGENCE (20 G/KG) AND STRONGEST LI (-6) FROM NEAR KABI TO KSJT.
EXPECT THIS TO BE THE AREA OF CONVECTIVE INITIATION WITHIN THE NEXT
COUPLE OF HOURS. STORMS WILL FORM AS SUPERCELLS GIVEN THE STRONG
AMOUNT OF SHEAR AND TURNING THE LOWEST LEVELS...BUT THEN WE EXPECT
STORMS TO BECOME MORE LINEAR LATER THIS EVENING AS THE FRONT SWEEPS
THROUGH. WILL GO WITH CATEGORICAL POPS ALL AREAS TONIGHT. SOME AREAS
WILL ALSO SEE LOCALLY HEAVY RAIN.

STRONGLY DIGGING LOW WILL SLOW THE END OF THE PRECIP...AT LEAST THE
WRAP AROUND SHOWERS EXPECTED BEHIND THE FRONT. SO WILL GO WITH
CHANCE POPS AGAIN TOMORROW...BEFORE PRECIP LEAVES TOMORROW NIGHT.
MUCH COOLER TEMPS SATURDAY NIGHT AND SUNDAY AS STRONG HIGH BUILDS
INTO N TEXAS.

IN THE EXTENDED...COOL HIGH PRESSURE LINGERS...KEEPING N TEXAS DRY
THROUGH THE WEEK.

FCSTID = 80
DFW   57  61  48  72 / 100  50   0   0
ACT   59  64  50  74 / 100  50   0   0

.FWD...NONE.

In the hours before

Special weather statement, Oct 12, 2:31 PM CDT, 5 hours 41 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-130330-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
231 PM CDT FRI OCT 12 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF NORTH
CENTRAL TEXAS TONIGHT. AT MID AFTERNOON...A POTENT UPPER LEVEL STORM
SYSTEM WAS APPROACHING TEXAS FROM NEW MEXICO. AT THE SURFACE...GULF
MOISTURE WAS SURGING NORTHWARD ACROSS THE REGION. BY LATE THIS
AFTERNOON...THE AIR MASS ACROSS THE REGION WILL BECOME VERY
UNSTABLE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND 4 PM ALONG THE DRYLINE
OVER WESTERN PORTIONS OF NORTH TEXAS. JET STREAM WINDS OF UP TO 100
MPH WILL CONTRIBUTE TO STRONG WIND SHEAR...ENHANCING THE POTENTIAL
FOR SUPERCELL THUNDERSTORMS. A FEW TORNADOES ARE LIKELY...INCLUDING
THE POTENTIAL FOR ISOLATED SIGNIFICANT TORNADOES. BY LATE EVENING AN
EXPANSIVE SQUALL LINE WILL FORM ALONG THE I-35 CORRIDOR AND MOVE
EAST ACROSS THE REMAINDER OF NORTH TEXAS OVERNIGHT. WIDESPREAD
DAMAGING WINDS AND HAIL WILL BE POSSIBLE.

IF YOU ARE PLANNING ON ATTENDING ANY ATHLETIC EVENTS OR OTHER
OUTDOOR ACTIVITIES THIS EVENING...ESPECIALLY WEST OF INTERSTATE
35...PAY VERY CLOSE ATTENTION TO WEATHER DEVELOPMENTS. BE READY TO
QUICKLY MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES.

SPOTTER ACTIVATION WILL BE LIKELY BY 4 PM FOR AREAS WEST OF A BOWIE
TO COMANCHE LINE. SPOTTER ACTIVATION WILL BE LIKELY ALONG AND WEST
OF THE INTERSTATE 35 CORRIDOR...INCLUDING THE METROPLEX AND WACO BY
8 PM...AND THE REMAINDER OF NORTH CENTRAL TEXAS AFTER 10 PM.
Local storm report, Oct 12, 5:30 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
530 PM CDT FRI OCT 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    1 SE POSSUM KINGDOM LAKE  TX   2.75 INCH HAIL
10/12/01   PALO PINTO                     REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Oct 12, 5:38 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
538 PM CDT FRI OCT 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    SIDNEY                    TX   1 INCH HAIL
10/12/01   COMANCHE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Oct 12, 6:57 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
657 PM CDT FRI OCT 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    5 NW GRAFORD              TX   .88 INCH HAIL
10/12/01   PALO PINTO                     REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Oct 12, 7:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
707 PM CDT FRI OCT 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    PRIDDY                    TX   .75 INCH HAIL
10/12/01   MILLS                          REPORTED BY FIRE AND
                                          RESCUE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:02 PM CDTSevere Thunderstorm WarningFWDComanche, Hamilton43 min
Oct 12, 7:22 PM CDTTornado WarningFWDWise38 min
Oct 12, 7:50 PM CDTSevere Thunderstorm WarningFWDBosque, Somervell55 min
Oct 12, 7:56 PM CDTTornado WarningFWDWise34 min
Oct 12, 8:10 PM CDTSevere Thunderstorm WarningFWDJohnson50 min
Oct 12, 8:17 PM CDTSevere Thunderstorm WarningFWDTarrant43 min
Oct 12, 8:22 PM CDTTornado WarningFWDCollin38 min
Oct 12, 8:37 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis53 min
Oct 12, 8:50 PM CDTTornado WarningFWDBosque, McLennan25 min
Oct 12, 8:54 PM CDTTornado WarningFWDGrayson51 min
Oct 12, 8:55 PM CDTSevere Thunderstorm WarningFWDHill50 min
Oct 12, 8:59 PM CDTSevere Thunderstorm WarningFWDCollin, Denton61 min
Oct 12, 9:16 PM CDTTornado WarningFWDBosque, McLennan29 min
Oct 12, 9:26 PM CDTSevere Thunderstorm WarningFWDDallas, Rockwall64 min
Oct 12, 9:32 PM CDTSevere Thunderstorm WarningFWDEllis58 min
Oct 12, 9:34 PM CDTSevere Thunderstorm WarningFWDFannin56 min
Oct 12, 9:40 PM CDTTornado WarningFWDHill, McLennan50 min
Oct 12, 9:42 PM CDTSevere Thunderstorm WarningFWDKaufman48 min
Oct 12, 9:48 PM CDTSevere Thunderstorm WarningFWDHunt42 min
Oct 12, 10:15 PM CDTSevere Thunderstorm WarningFWDDelta, Hopkins, Lamar60 min
Oct 12, 10:30 PM CDTTornado WarningFWDHill, Navarro45 min
Oct 12, 10:32 PM CDTTornado WarningFWDMcLennan43 min
Oct 12, 10:58 PM CDTSevere Thunderstorm WarningFWDRains47 min
Oct 12, 11:31 PM CDTSevere Thunderstorm WarningFWDMilam59 min
Oct 12, 11:33 PM CDTFlash Flood WarningFWDEllis, Hill, Navarro3 hr
Oct 12, 11:33 PM CDTSevere Thunderstorm WarningFWDHill, Navarro42 min
Oct 13, 12:28 AM CDTSevere Thunderstorm WarningFWDRobertson62 min
Oct 13, 12:34 AM CDTSevere Thunderstorm WarningFWDHenderson56 min

Nearby

Tornado Warnings in Texas, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.